Minnesota, 2015

Damaging Wind in Minnesota, August 9, 2015

August 9, 2015 · NWS MPX · 1 event in 1 county or zone

A thunderstorm that developed in northeast South Dakota during the morning of Sunday, August 9th, moved eastward into central Minnesota. This thunderstorm briefly became severe near Willmar and caused a large tree to fall in the city.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A thunderstorm that developed in northeast South Dakota during the morning of Sunday, August 9th, moved eastward into central Minnesota. This thunderstorm briefly became severe near Willmar and caused a large tree to fall in the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 9, 6:14 AM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 9, 6:14 AM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
714 AM CDT SUN AUG 9 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 337 AM CDT SUN AUG 9 2015

SHOWERS AND ISOLATED THUNDERSTORMS ACROSS CENTRAL MN HAVE BEEN SLOW
TO DISSIPATE THIS MORNING THANKS TO A MODEST CONFLUENCE ZONE AND AN
AREA OF WEAKLY CAPPED 1000 J/KG MLCAPE. THINK THESE SHOWERS WILL
DISSIPATE DURING THE NEXT COUPLE HOURS. THE CONFLUENCE ZONE WILL SAG
SOUTH THROUGH THE DAY AND SET UP ROUGHLY FROM RWF TO MSP AND RNH
THIS AFTERNOON. WHILE IT WILL BE DIFFUSE...INSTABILITY WILL BUILD
AND SHOULD STILL SUPPORT ISO-SCTD THUNDERSTORM DEVELOPMENT SIMILAR
TO WHAT IS SEEN ACROSS CENTRAL MN THIS MORNING. IF A FEW STORMS CAN
DEVELOP...WILL PROBABLY SEE OTHERS FORM ON THEIR OUTFLOW BOUNDARIES
IN AREAS OF ENHANCED CONVERGENCE. SO WHILE THE STORM INTENSITY WILL
BE RATHER UNIMPRESSIVE...WE COULD END UP SEEING A SCENARIO WHERE A
BROKEN BAND OR SMALL CLUSTERS OF SHOWERS/ISO STORMS DEVELOP WITHIN
THE CONFLUENCE ZONE. THE SYNOPTIC MODELS SEEM TO OVER DEVELOP THESE
STORMS AND THE CAMS ARE QUITE A BIT DRIER. ANY ACTIVITY THAT FORMS
WILL DIMINISH AFTER SUNSET WITH A STABILIZING BOUNDARY LAYER.

FARTHER TO THE SOUTHWEST...THUNDERSTORMS WILL DEVELOP OVER SOUTH
DAKOTA THIS AFTERNOON AND ORGANIZE INTO A CLUSTER/MCS THIS EVENING.
THIS ACTIVITY WILL FOLLOW HEIGHTS TO THE SOUTHEAST AS RIDGING BUILDS
TO THE WEST AND SHOULD BYPASS MOST OF THE CWA WITH A NOTED EXCEPTION
SOUTH OF THE MN RIVER.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 337 AM CDT SUN AUG 9 2015

EXTENDED PERIOD LOOKS TO BE FAIRLY QUIET WITH ONLY ONE MEAGER
CHANCE FOR THUNDERSTORMS THURSDAY WHILE TEMPERATURES BOUNCE AROUND
NORMAL.

FOR PATTERN EVOLUTION...MODELS CONTINUE TO SHOW THE UPPER RIDGE
CURRENTLY OVER THE LOWER MS RIVER VALLEY RETROGRADING BACK
WEST...WITH ITS RIDGE AXIS BUILDING NORTH INTO THE CANADIAN
ROCKIES BY MONDAY. AFTER THAT...THE RIDGE WILL SLOWLY LAY OVER TO
THE EAST NEXT WEEK. MAIN DIFFERENCE WITH THIS SCENARIO BETWEEN THE
ECMWF/GFS IS THE ECMWF CONTINUES TO BE MORE AGGRESSIVE WITH
FLATTENING OUT THE RIDGE BY NEXT WEEKEND AND REPLACING IT WITH MORE
ZONAL FLOW.

MONDAY MORNING...THE WEAK SFC BOUNDARY WORKING INTO CENTRAL
NOW WILL BE IN THE PROCESS OF WORKING INTO NRN IOWA. MAY SEE A
LINGERING SHOWER OR TWO ALONG THE I-90 CORRIDOR MONDAY MORNING...BUT
MODELS THIS EVENING ARE NOW MAINLY DRY...SO CUT BACK POPS DOWN THERE
TO JUST SLIGHTS. AFTER THAT...THE UPPER RIDGE BUILDING TO OUR WEST
WILL SEND SFC HIGH PRESSURE DOWN FROM CANADA...WITH DEEP NRLY FLOW
TAKING OVER. THIS WILL DRY US OUT FOR MONDAY AFTERNOON...WITH IT
LOOKING TO REMAIN DRY THROUGH WEDNESDAY NIGHT. ONLY POTENTIAL
WEATHER HAZARD THE FIRST HALF OF THE WEEK WILL BE THE THREAT FOR
SOME FOG. BEST CHANCE FOR FOG LOOKS TO COME WEDNESDAY MORNING AS THE
SFC HIGH IS CENTERED OVER THE AREA. LOWS ACROSS WRN WI WILL LIKELY
FALL INTO THE LOW/MID 50S WEDNESDAY MORNING...AND THIS IS WHERE THE
THREAT FOR SOME PATCHY DENSE FOG WILL BE GREATEST. BASICALLY KEPT
FOG MENTIONS TUE/WED MORNINGS UNCHANGED FROM PREVIOUS FORECAST.

WEDNESDAY NIGHT...WE FINALLY GET INTO SOME RETURN FLOW AS THE SFC
HIGH PUSHES INTO THE OH RIVER VALLEY. AS THIS IS HAPPENING...A
SHORTWAVE WILL BE PASSING ACROSS SRN CANADA IN NW FLOW...LIKELY
REACHING THE NW SHORES OF LAKE SUPERIOR BY THURSDAY MORNING. THE
UPPER TROUGH WILL DRIVE ANOTHER DIFFUSE BOUNDARY INTO THE AREA ON
THURSDAY. WSW WINDS AHEAD OF THIS FRONT WILL PULL SOME AIR FROM THE
HIGH PLAINS HEAT DOME INTO MN...MAKING THURSDAY THE WARMEST DAY OF
THE WEEK...WITH HIGHS IN THE LOW 90S POSSIBLE INTO WRN MN. MODELS
CURRENTLY SHOW THIS FRONT CROSS THE MPX CWA THURSDAY AFTERNOON
DURING PEAK HEATING. HOWEVER...THE BEST UPPER FORCING WILL BE
STAYING WELL TO OUR EAST...WHILE CONVERGENCE ALONG THE BOUNDARY
LOOKS MEAGER ACROSS THE MPX AREA. WE WILL HOWEVER SEE DEWPOINTS PUSH
BACK UP TO AROUND 70...WHICH WHEN COMBINED WITH HIGHS WELL INTO THE
80S WILL GET AROUND 2000 J/KG OF CAPE BY THE AFTERNOON. THIS SHOULD
PROMOTE SOME WIDELY SCT STORMS BY THE AFTERNOON...BUT EXPECT MOST
FOLKS TO STAY DRY. 00Z GUIDANCE DOES NOT SHOW MUCH QPF FALLING
ACROSS THE AREA...SO DID CUT BACK ON POPS...WITH CHANCE POPS
CONFINED TO MAINLY WRN WI CLOSER TO WHERE THE UPPER FORCING WILL BE
BEST. FROM THE SEVERE PERSPECTIVE...STEEP MID LEVEL LAPSE RATES WILL
REMAIN OUT IN THE DAKOTAS WHILE BEST SHEAR WILL BE OFF TO OUR
EAST...SO NOT ANTICIPATING ANY SEVERE WEATHER THURSDAY.

AFTER THURSDAY...THE GFS/ECMWF DO NOT SHOW THE NEXT BOUNDARY WORKING
INTO THE AREA UNTIL SUNDAY...SO DRIED OUT THE FORECAST FOR FRIDAY
AND SATURDAY AS WE WILL SEE ANOTHER SFC HIGH PUSH ACROSS THE AREA.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 701 AM CDT SUN AUG 9 2015

AREAS OF FOG AND/OR LOW CIGS CONTINUE ACROSS PORTIONS OF EAST
CENTRAL MN AND WESTERN WI AT TAF ISSUANCE TIME. CONDITIONS WILL
IMPROVE AROUND 14Z WITH VFR CONDITIONS EXPECTED THEREAFTER. THERE
IS A BATCH OF SHOWERS BEGINNING TO PUSH INTO WEST CENTRAL MN...BUT
EXPECTING THAT TO DRY UP BEFORE GETTING MUCH BEYOND AXN.
ADDITIONAL ISOLATED TO SCATTERED SHOWERS/STORMS MAY DEVELOP THIS
AFTERNOON ALONG A WEAK FRONT FROM SWRN MN TO WCTRL WI. INTRODUCED
VCSH AT RWF/MSP/RNH/EAU FOR THIS LIKELIHOOD BUT ANY IMPACTS WOULD
BE RELATIVELY BRIEF. A LARGER CLUSTER OF SHOWERS AND STORMS WILL
CLIP SOUTHWESTERN MN THIS EVENING AND COULD BRING STEADIER RAIN
TO RWF FOR A TIME.

KMSP...LIFR CONDITIONS WERE THREATENING MSP FROM THE SOUTHEAST
EARLY THIS MORNING BUT THE TREND APPEARS TO HAVE HALTED. VFR
CONDITIONS ARE EXPECTED THROUGH THE PERIOD WITH SOME SCATTERED
SHOWERS AND ISOLATED STORMS POSSIBLE THIS AFTERNOON.

/OUTLOOK FOR KMSP/
MON-TUE...VFR. WINDS NW 5-10 KTS.
WED...VFR. WINDS SW 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...BORGHOFF
LONG TERM...MPG
AVIATION...BORGHOFF
Hazardous weather outlook, Aug 9, 8:52 AM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
952 AM CDT SUN AUG 9 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
101200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
952 AM CDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE. NO SEVERE WEATHER
IS EXPECTED BUT A STRONG STORM WITH GUSTY WINDS AND SMALL HAIL IS
POSSIBLE THIS AFTERNOON AND EVENING...ESPECIALLY OVER SOUTHWEST
AND SOUTH CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY INTO THURSDAY NIGHT.
NO SEVERE WEATHER IS ANTICIPATED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 9, 7:04 AM CST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
804 AM CDT SUN AUG 9 2015

MNZ054-091330-
LAC QUI PARLE-
804 AM CDT SUN AUG 9 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAC QUI PARLE
COUNTY...

AT 803 AM CDT...A STRONG THUNDERSTORM WAS NEAR MILBANK...MOVING EAST
AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BELLINGHAM...MARIETTA...NASSAU AND BIG STONE NATIONAL WILDLIFE
REFUGE.

THIS INCLUDES U.S. HIGHWAY 75 BETWEEN MILE MARKERS 115 AND 127.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4527 9645 4527 9642 4525 9640 4526 9638
      4525 9629 4522 9627 4521 9622 4496 9629
      4495 9631 4498 9645
TIME...MOT...LOC 1303Z 282DEG 31KT 4519 9670

ADL
Special weather statement, Aug 9, 9:32 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1032 AM CDT SUN AUG 9 2015

MNZ055>057-091600-
KANDIYOHI-SWIFT-CHIPPEWA-
1032 AM CDT SUN AUG 9 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KANDIYOHI...
NORTHEASTERN CHIPPEWA AND SOUTHEASTERN SWIFT COUNTIES...

AT 1031 AM CDT...A STRONG THUNDERSTORM WAS NEAR KERKHOVEN...OR 14
MILES WEST OF WILLMAR...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WILLMAR...KERKHOVEN...MURDOCK...PENNOCK...DE GRAFF...PRIAM AND
WILLMAR AIRPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4504 9552 4529 9554 4532 9503 4501 9502
TIME...MOT...LOC 1531Z 250DEG 32KT 4511 9533

ADL
Special weather statement, Aug 9, 9:51 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1051 AM CDT SUN AUG 9 2015

MNZ056-057-065-091615-
KANDIYOHI-CHIPPEWA-RENVILLE-
1051 AM CDT SUN AUG 9 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN KANDIYOHI...EAST
CENTRAL CHIPPEWA AND NORTH CENTRAL RENVILLE COUNTIES...

AT 1050 AM CDT...A STRONG THUNDERSTORM WAS OVER RAYMOND...OR 10 MILES
SOUTHWEST OF WILLMAR...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WILLMAR...RAYMOND...PRINSBURG...BLOMKEST...SVEA AND PRIAM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4512 9529 4510 9485 4482 9493 4495 9533
TIME...MOT...LOC 1550Z 285DEG 34KT 4502 9520

ADL
Special weather statement, Aug 9, 10:17 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1117 AM CDT SUN AUG 9 2015

MNZ057-058-065-091645-
KANDIYOHI-MEEKER-RENVILLE-
1117 AM CDT SUN AUG 9 2015

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MEEKER...
SOUTHEASTERN KANDIYOHI AND NORTH CENTRAL RENVILLE COUNTIES...

AT 1117 AM CDT...A STRONG THUNDERSTORM WAS NEAR SVEA...OR 7 MILES
SOUTHEAST OF WILLMAR...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WILLMAR...ATWATER...GROVE CITY...PRINSBURG...KANDIYOHI...LAKE
LILLIAN...BLOMKEST...SVEA AND THORPE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4491 9519 4519 9506 4517 9463 4482 9481
TIME...MOT...LOC 1617Z 288DEG 27KT 4504 9496

ADL

The radar

The Minneapolis radar (KMPX), 120 km away, was scanning. The volume nearest the first event began at 16:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kandiyohi

When
August 9, 10:25 AM CST
Where
Kandiyohi County, 1.6 mi S of Willmar
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
45.107, -95.053

A large tree was blown down in southwest Willmar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590465.